Alert archive / Montana / High Wind Warnings in 2020
High Wind Warning 12, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Oct 12, 2020, 3:10 AM MDT. It took effect at Oct 12, 2020, 6:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2020, 3:10 AM MDT (09:10 UTC)
- In effect from
- Oct 12, 2020, 6:00 AM MDT
- Expired
- Oct 12, 2020, 6:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
107 WWUS75 KTFX 120910 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 310 AM MDT Mon Oct 12 2020 MTZ012-014-015-048>055-130000- /O.NEW.KTFX.HW.W.0012.201012T1200Z-201013T0000Z/ Cascade-Central and Southern Lewis and Clark-Madison- Southern Rocky Mountain Front-Eastern Teton-Judith Basin-Fergus- Jefferson-Broadwater-Meagher-Gallatin- Including Great Falls, Cascade, Belt, Kings Hill Pass, Helena, Flesher Pass, Rogers Pass, Ennis, Norris Hill, Raynolds Pass, Twin Bridges, Virginia City, Bynum, Choteau, Augusta, Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, Grass Range, Montana City, Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend, Winston, Martinsdale, White Sulphur Springs, West Yellowstone, Battle Ridge Pass, Bozeman Pass, and Targhee Pass 310 AM MDT Mon Oct 12 2020 ...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 PM MDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Portions of central, north central, southwest and west central Montana. * WHEN...From 6 AM this morning to 6 PM MDT this evening. * IMPACTS...Strong winds could damage trees and property as well as blow around loose or unsecured objects. Strong cross-winds could make travel difficult for high profile vehicles and those towing trailers. * ADDITIONAL DETAILS...Strongest winds will occur late this morning. Winds decrease this evening but remain breezy to windy through Tuesday. Another period of strong and potentially damaging wind is expected Tuesday night into Wednesday as another fast moving weather disturbance crosses the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
2 follow-up statements
080 WWUS75 KTFX 121636 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1036 AM MDT Mon Oct 12 2020 MTZ012-014-015-048>055-130000- /O.NEW.KTFX.HW.A.0014.201013T2000Z-201014T1500Z/ /O.CON.KTFX.HW.W.0012.000000T0000Z-201013T0000Z/ Cascade-Central and Southern Lewis and Clark-Madison- Southern Rocky Mountain Front-Eastern Teton-Judith Basin-Fergus- Jefferson-Broadwater-Meagher-Gallatin- Including Great Falls, Cascade, Belt, Kings Hill Pass, Helena, Flesher Pass, Rogers Pass, Ennis, Norris Hill, Raynolds Pass, Twin Bridges, Virginia City, Bynum, Choteau, Augusta, Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, Grass Range, Montana City, Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend, Winston, Martinsdale, White Sulphur Springs, West Yellowstone, Battle Ridge Pass, Bozeman Pass, and Targhee Pass 1036 AM MDT Mon Oct 12 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING... * WHAT...For the High Wind Warning, west winds 30 to 40 mph with gusts up to 60 mph occurring. For the High Wind Watch, west winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Portions of central, north central, southwest and west central Montana. * WHEN...For the High Wind Warning, until 6 PM MDT this evening. For the High Wind Watch, from Tuesday afternoon through Wednesday morning. * IMPACTS...Strong winds could damage trees and property as well as blow around loose or unsecured objects. Strong cross-winds could make travel difficult for high profile vehicles and those towing trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MTZ009>011-013-044>047-130000- /O.NEW.KTFX.HW.A.0014.201013T2000Z-201014T1500Z/ Northern Rocky Mountain Front-Eastern Glacier-Hill-Chouteau-Toole- Liberty-Eastern Pondera-Blaine- Including Logan Pass, Browning, Heart Butte, Cut Bank, Havre, Rocky Boy, Rudyard, Fort Benton, Carter, Big Sandy, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, and Hays 1036 AM MDT Mon Oct 12 2020 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING... * WHAT...Southwest winds 30 to 40 mph with gusts possibly up to 60 mph at lower elevations and 70 mph along the Northern Rocky Mountain front. * WHERE...Northern Rocky Mountain Front, Eastern Glacier, Hill, Chouteau, Toole, Liberty, Eastern Pondera and Blaine. * WHEN...From Tuesday afternoon through Wednesday morning. * IMPACTS...Strong winds could damage trees and property as well as blow around loose or unsecured objects. Strong cross-winds could make travel difficult for high profile vehicles and those towing trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
405 WWUS75 KTFX 122343 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 543 PM MDT Mon Oct 12 2020 MTZ012-014-015-048>055-131200- /O.EXP.KTFX.HW.W.0012.000000T0000Z-201013T0000Z/ /O.CON.KTFX.HW.A.0014.201013T2000Z-201014T1500Z/ Cascade-Central and Southern Lewis and Clark-Madison- Southern Rocky Mountain Front-Eastern Teton-Judith Basin-Fergus- Jefferson-Broadwater-Meagher-Gallatin- Including Great Falls, Cascade, Belt, Kings Hill Pass, Helena, Flesher Pass, Rogers Pass, Ennis, Norris Hill, Raynolds Pass, Twin Bridges, Virginia City, Bynum, Choteau, Augusta, Fairfield, Dutton, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, Grass Range, Montana City, Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend, Winston, Martinsdale, White Sulphur Springs, West Yellowstone, Battle Ridge Pass, Bozeman Pass, and Targhee Pass 543 PM MDT Mon Oct 12 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING... ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING... The High Wind Warning for today will be allowed to expire at 6 PM MDT this evening. The High Wind Watch remains in effect. * WHAT...West winds 25 to 35 mph with gusts up to 55 mph possible. * WHERE...Portions of central, north central, southwest and west central Montana. * WHEN...From Tuesday afternoon through Wednesday morning. * IMPACTS...Gusty winds may blow down limbs, trees, and power lines. A few local power outages are possible. Travel may become difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MTZ009>011-013-044>047-131200- /O.CON.KTFX.HW.A.0014.201013T2000Z-201014T1500Z/ Northern Rocky Mountain Front-Eastern Glacier-Hill-Chouteau-Toole- Liberty-Eastern Pondera-Blaine- Including Logan Pass, Browning, Heart Butte, Cut Bank, Havre, Rocky Boy, Rudyard, Fort Benton, Carter, Big Sandy, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, and Hays 543 PM MDT Mon Oct 12 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING... * WHAT...West winds 15 to 25 mph with gusts up to 40 mph possible. * WHERE...Liberty, Eastern Pondera, Blaine, Chouteau, Northern Rocky Mountain Front, Hill, Eastern Glacier and Toole. * WHEN...From Tuesday afternoon through Wednesday morning. * IMPACTS...High winds may move loose debris and cause property damage. Travel may become difficult for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Oct 11, 11:45 PM MDT, 3 hours 25 minutes earlier.
Area forecast discussion, Oct 11, 11:45 PM MDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1145 PM MDT Sun Oct 11 2020 Updated Aviation Discussion .SYNOPSIS... Another fast moving system will impact the region tonight into Monday, bringing more winds and lower elevation rain and mountain snow. A similar situation is expected for Tuesday and Wednesday. Slightly warmer and drier conditions are anticipated for Thursday and Friday. && .UPDATE... Although winds remain gusty through the night across most of the region, they decrease enough to allow moisture to reach the Earth's surface. Increased POPs in the first 5 hours of this forecast update across north central Montana and parts of central Montana to reflect this increased chance of moisture. Also, loaded most current QPF WPC Guidance, and re-ran Storm Total Snow and Storm Total QPF forecast grids. Totals remain as stated in the forecast discussion, below. Otherwise, the forecast is working well; and therefore, no further changes will be made at this time. - Fogleman && .PREV DISCUSSION... /ISSUED 627 PM MDT Sun Oct 11 2020/ Remainder of this afternoon through Monday night...primary forecast concerns during the period will be gusty surface winds along with mountain snow. A strong and moist westerly flow aloft has provided a windy day for much of the area as convective rain and snow showers develop over and near higher terrain. There have been reports of graupel in the southwest as H700 temperatures remain in the -6 to 10C range. Afternoon temperatures have generally ranged from the 30s in the mountains to the 40s and 50s over the plains and valleys. Another fast moving system is expected to move into the region tonight into Monday and bring another round of lower elevation rain and mountain snow. This system will have slightly higher QPF amounts, especially over the mountains but warmer air moving in aloft will likely keep mountain snow accumulations in check during the period of heaviest precipitation. For this reason, snowfalls totals were lowered compared to the previous forecast and no winter weather highlights will be issued. Still, mountain areas above 6000 ft may see somewhere between 1 and 4 inches of wet snowfall, especially along the Divide and over the central mountains. Lower elevations will see spotty showers, with rainfall totals ranging from trace amounts to just over a quarter of an inch. One other concern for tonight will be the streak of 50 to 60 kt H700 winds that slide through much of the CWA tonight into Monday morning. Current thinking is that these winds will not translate to the surface outside of mountain ridge tops but the situation will continue to be monitored. Transient ridging will then quickly and briefly build in behind the departing system Monday night and decrease precipitation chances and winds. RCG Tuesday through next Sunday...Period begins with strong zonal(W-E) flow across the area and upper level jet moving inland just south of the US/Canadian border Tues. An embedded mid-level shortwave moves east across the northern Rockies and MT Tues/Tues night with flow aloft shifting to NW in its wake as upper ridging develops off the west coast beginning Wed. Expect a period of fairly widespread precipitation as the wave moves across the region Tues/Tues night with some showers lingering through Wednesday evening as additional energy moves through the area in NW flow aloft. Precipitation amounts will be greatest over the mtns, particularly along the continental divide from Glacier park south through areas west of the Rocky Mtn front where orographic effects will be greatest and 24 hr snowfall accumulation could exceed a foot at the highest elevations. Central and SW MT mountain areas also look to see some meaningful precip as well and lighter snow accumulations Tues/Wed as snow levels lower to around 5000 ft by Wed morning, but bulk of the precipitation there occurs with snow levels still above 7000 ft. Lower elevation areas will mainly see rain showers and lighter precipitation amounts overall due to downslope effects beneath strong westerly flow aloft. Strong winds appear likely for much of the forecast area late Tues/Tues night as very strong mid-level flow moves across the region beneath the upper level jet. In addition to the potential for high wind highlights across much of the area, winter weather hazards are a possibility for areas near Glacier national Park including Marias pass during this period. Model agreement begins to degrade late this week but in general shows upper level ridging off the west coast shifting inland during the Thurs/Fri period for generally dry conditions with temperatures rebounding back to near seasonal averages by Friday. By next weekend however, there are significant differences among the various medium range models with the position of ridging along or off the west coast and the location of shortwave features moving over the ridge and dropping SE through western Canada. Blended model guidance shows cooling and some increase in precipitation this period, but does not portray the unusually large range of temp/precip scenarios possible at this point. Hoenisch && .AVIATION... 1145 PM MDT Sun Oct 11 2020 (12/06Z TAF Period) Precipitation and strong winds move east into the region tonight in association with a weather disturbance embedded within fast westerly flow aloft. Most terminals will only see brief MVFR conditions with showery precipitation late tonight into Monday while mountain areas are likely to see more persistent precip along with lower ceilings/vis and mountain obscuration. West winds at 8000 ft MSL and above increase to 50kts or greater across much of the area late tonight through Monday morning. This will initially lead to significant low level wind shear through Monday morning before stronger wind and gusts descend to the surface late Monday morning into the afternoon. Hoenisch Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 39 54 35 56 / 50 40 20 60 CTB 35 48 31 49 / 70 60 20 70 HLN 40 60 38 59 / 50 40 10 70 BZN 38 60 33 59 / 20 20 10 60 WYS 27 45 28 49 / 30 30 20 40 DLN 36 57 32 58 / 20 20 0 50 HVR 36 54 31 54 / 50 80 30 60 LWT 36 51 33 54 / 50 50 30 70 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Oct 11, 11:27 PM MDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1127 PM MDT SUN OCT 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 AM NON-TSTM WND GST DEEP CREEK RAWS 48.36N 113.11W
10/11/2020 M67 MPH GLACIER MT MESONET
&&
MOLDANThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 10:36 AM MDT | High Wind Watch | TFX | 28 hr | |
| Oct 12, 10:49 AM MDT | Winter Weather Advisory | TFX | 52 hr |
Nearby
High Wind Warnings in Montana, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.